MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number DLA21
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Endocarditis (1834); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # dla21, s/n # (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a dla21 mitroflow aortic pericardial heart valve at the time of manufacture and release.Based on the information received from the site, the patient's endocarditis was resolved.Although a moderate steno-insufficiency of the device was noted, the device was not explanted as a result of the event.Thus, it can be concluded that the functionality of the valve was confirmed to be acceptable.Given that the valve is functional, and the onset of endocarditis was delayed (approximately 7 years post-implant), the event can reasonably be concluded as not device-related, and can be attributed to the patient's specific clinical condition.As reported by the physician, the temporary catheter placement may have contributed to the event.Furthermore, blood cultures confirmed the presence of enterococcus casseliflavus.If enterococcus casseliflavus has been present on our tissue valve before sterilization, it would have been killed easily by our liquid chemical sterilant.The sterilant contains a mixture of glutaraldehyde, formaldehyde and alcohol, all of which are highly effective against staphylococci.This liquid chemical sterilization process has been validated with spore forming bacillus atrophaeus, which is the most resistant microorganism known for aldehydes.In addition, the sterile packaging solution used for shipment of crown valves is a 4% formaldehyde solution; the valves remain in this extremely antimicrobial solution until they are opened during surgery.Therefore, it is not conceivable that a staphylococci could survive on a valve exposed to our sterilant, or the packaging solution.
 
Event or Problem Description
A patient received a mitroflow dla21 in 2013.The manufacturer was informed that the patient had developed endocarditis and was subjected to antibiotic therapy for several weeks.To date, the pet is negative.The endocarditis was diagnosed on (b)(6) 2020.The valve appeared degenerated with steno-insufficiency.The pathogen was identified as enterococcus casseliflavus.As reported, the endocarditis resolved after the antibiotic treatment provided.The patient is in excellent clinical conditions, apyretic and asymptomatic.The device was not explanted.The patient received a pacemaker in 2018.The reported possible cause is perhaps due to temporary catheter (hypothesis).The steno insufficiency is moderate, and it is not known whether it was present prior to the diagnosis of endocarditis.

Brand Name
MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
MDR Report Key11786709
Report Number3004478276-2021-00153
Device Sequence Number3909440
Product Code LWR
UDI-Device Identifier00896208000160
UDI-Public(01)00896208000160(240)DLA21(17)190331
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model NumberDLA21
Device Catalogue NumberDLA21
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2021
Initial Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR